Home / Pharmaceuticals / Withdrawal from Opioids Narcotics

Withdrawal from Opioids Narcotics

Opioids and narcotic drugs are habit forming, meaning that a person who takes them, will build up a tolerance to them, and eventually become dependant on them. Whether a person takes them as medications for pain, or for recreational reasons, after a while they will experience withdrawal symptoms if they were to stop taking them. This can make it very difficult to get off the drugs and can make a persons life very miserable.

All opioids from natural types such as morphine and codeine, to fully synthetic ones such as methadone and fentanyl can cause a person to become dependant and therefore experience withdrawals. The symptoms of withdrawal include, but are not limited to, restlessness, dizziness, headaches, drowsiness, aggression, muscle spasms, nausea, vomiting, diarrhea, hypertension, tachycardia, and seizures in some patients. A very sudden withdrawal from a high dosage can even result in death, via heart problems.

“I have been a legal’ drug addict for nine years now,” says Dale Manning, a long time opioid user. “The surgery I need is so complicated, that doctors have had no choice but to gradually increase my narcotic dosage, as my tolerance has built, in order to manage my pain. If I run out of meds early, I experience a very difficult bout of shakes, hot and cold sweats and vomiting. I find myself bed-bound until I can get a new prescription, which puts great strain on my family life as well as my psychological state… It’s miserable.”

Treatment of withdrawal from opioids may involve the doctor reducing the dosges gradually, or replacing the drug with a longer acting opioid, such as methadone, before reducing the dose. Other medical treatments include the use of a tranquilizer (benzodiazepines). This causes muscles to relax, sedative qualities, and a slowing down of the central nervous system, therefore making them useful for combating many of the symptoms related to opioid withdrawal.

Other drugs such as propantheline, for stomach pains, and atropine, for loose stools, can be used also. Some claim that psychological support on its own is sufficient enough to help a person through withdrawals.

Since everyone responds differently to different medications, doctors have to be very careful when administering any different drugs. The patient is likely to experience some degree of withdrawal symptoms, but they may be less severe. However, the withdrawals may last longer since the reduction will need to be drawn out over a longer period of time.

A patient should rest and no doubt take time away from work, since the withdrawals can make a person temperamental and it can greatly decrease a person’s concentration level, due to what their body is experiencing.

Most people find that even though they are being helped by the doctor, and with other medications, there is still a good deal of symptoms and physical reactions that they have to endure. The best way to get through it is to seek support from family members and perhaps psychiatric doctors who can offer advice and additional support. Both recreational users who are trying to kick a habit, and pain patients will require a lot of support to get through the withdrawals. It can be done however; it takes time, which will vary from one person to the next, but by keeping the right frame of mind, a person can overcome all the symptoms and find themselves living normally again, without having to depend on opiods in order to function.

Sources:

http://www.intox.org/databank/documents/treat/treate/trt38_e.htm

Manning, Dale – Tampa, FL. Interview in person, 2/5/09. (Contact: 804-832-1875)